Michigan, 2025

Damaging Winds in Michigan, July 23, 2025

July 23, 2025 · NWS APX · 6 events in 4 counties and zones

Warm, and very moist air mass in the Midwest, combined with a front slowly leaning into the region, resulted in development of upstream convection that, even after decaying earlier in the day, was enough of an atmospheric perturbation to kick off another line of thunderstorms. This line crossed Lake Michigan during the late evening hours on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Warm, and very moist air mass in the Midwest, combined with a front slowly leaning into the region, resulted in development of upstream convection that, even after decaying earlier in the day, was enough of an atmospheric perturbation to kick off another line of thunderstorms. This line crossed Lake Michigan during the late evening hours on the 23rd. This line resulted in gusty winds and thunderstorm wind damage, particularly across northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 23, 5:04 PM EST, 2 hours 47 minutes earlier. Its key messages:

  • Strong storms and locally heavy rainfall possible tonight through Thursday
  • Oppressively humid Thursday
Area forecast discussion, Jul 23, 5:04 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
604 PM EDT Wed Jul 23 2025

.KEY MESSAGES...

- Strong storms and locally heavy rainfall possible tonight through
Thursday

- Oppressively humid Thursday

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 425 PM EDT Wed Jul 23 2025

PATTERN SYNOPSIS/FORECAST:

Upper ridge focused over the southeastern US, with an axis
stretching overhead. Upper troughing and attendant surface
reflection slowly leaning into the Upper Midwest/Great Lakes,
stretching along an axis from Hudson Bay to the Northern
Plains...and then back through California, with another PV maximum
slowly trekking northward through the central Plains. Strongest
forcing with this is located well to our north across Canada/Hudson
Bay, where better thermal gradient and subsequently better flow
aloft is located, though some better activity (a couple MCSs) across
the Upper Midwest where the front and better shear are collocated
with plume of deep moisture (pwats 2+ inches across the bulk of the
Midwest today). Surface high pressure slowly departing the Upper
Great Lakes, though dry air continues to hold onto northeast Lower
Michigan in particular. Moisture axis creeping in from the west with
what is left of an early-morning MCV over eastern WI, and dewpoints
slowly creeping up along our west coast (MBL and FKS approaching 70F
as of 17/18z). Warm front and unpleasantly high dewpoints over
western WI in the wake of the decaying convection and downstream
from Iowa's atmospheric "corn squeezings" (i.e.,
evapotranspiration).

MCV over WI to continue to track ENE into northern MI through this
evening; upstream activity will also creep eastward as a bit of a
loose ENE-WSW boundary drapes across the region overnight, which
should become the focus for very moist air going into
Thursday...resulting in a couple potential rounds of showers/storms
through the day, which could produce heavy rainfall. Front slowly
drops through the region going into Thursday night/Friday, with
slightly cooler/drier weather on tap to end the work week after a
potentially hot day for some. However, the very summer-y pattern
hangs tough into the weekend as ridging rebuilds to our west, and
various niblets of energy trek through the flow at times this
weekend...keeping warm but somewhat unsettled weather in the region.
Looking beyond the weekend...signals point toward the upper ridge
retrograding further westward...with troughing and northwesterly
flow eyeing the Upper Midwest/Great Lakes region toward midweek and
beyond.

Primary Forecast Concerns through Tonight:

Rain/storm threat through tonight...Convective activity
developing/redeveloping across northern WI into northern Lake MI
(the latter with these MCV remnants from this morning). Thinks these
will continue to move ENE into the Straits/EUP through the evening
into the early overnight...but not impossible that some segments
could track more SE and cross NW Lower this evening, especially if
upstream storms congeal into any kind of stronger MCS (which could
bring a better potential for damaging winds into the fray). If this
latter idea comes to fruition...not impossible its lingering
boundary could focus heavier rainfall and/or repeated rounds of
rainfall further south -- perhaps much more into northern Lower? --
than currently expected...and this could punt storm chances with the
front further south on Thursday, leaving us in muggy stratiform
conditions.

For now, however, think the most likely area of concern for storms
and heavy rain is the Straits/EUP into the M-68 corridor through
about 6z or so. Looking like we should catch a bit of a break in the
action during the 6-9/10z timeframe...but also have concerns
activity will already be quick on its heels across WI again by early
morning. More organized convection will have a better threat of
damaging winds, particularly if flow aloft strengthens. Not
expecting much of a hail threat given the very deep warm layer
(around 4km)...which is far more supportive of a heavy rain threat.
Hi-res probabilities suggest some (potentially localized) area is
likely to see at least an inch of rain by 12z; multiple inches is
firmly within the realm of possibilities, noting that where rain set
up over the Keweenaw and WUP this morning, upwards of 3.5-4 inches
of rain was reported...and this is the environment we will likely be
contending with in the morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 425 PM EDT Wed Jul 23 2025

Rain/storms Thursday...current expectation is for storms to
redevelop Thursday morning into the afternoon with daytime heating
ahead of the front, which should drape through the region from N to
S through 0-3z or so. These have a better shot at surface-based
instability, particularly across NE Lower where it is more likely to
warm sufficiently to overcome capping. Think damaging winds will
continue to remain the primary severe threat, though
heavy/torrential rainfall remains of high concern given the very
moist environment. Think there is a shot we start right off with
storms/convective complexes prior to daybreak, similar to the
picture upstream from this morning, which could slow afternoon
redevelopment or keep things on the more stable/stratiform side
compared to deep convection.

Heat Thursday...strong temperature gradient likely across the region
from north to south Thursday (shockingly (sarcasm)) with stratiform
areas north of the front likely holding in the 60s and 70s...while
any areas across northern Lower, particularly NE Lower and even more
particularly, the Saginaw Bay region, that break into sun should see
temperatures skyrocket into at least the lower 90s. Combined with
dewpoints likely in the mid 70s...the atmosphere will be oppressive
and heat indices should crest the 100 degree mark quite easily. This
being said...am quite concerned for convection/convective debris to
put a lid on more efficient diurnal heating and keep highs more in
the 80s (perhaps a little cooler). Fortunately the worst of the
hot/humid conditions will be focused primarily on Thursday and will
not be terribly long-lived this time, which should (to some degree
(pun intended)) limit heat impacts compared to a multiple day
event...but it will still be very oppressive Thursday, no matter how
you slice it.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 604 PM EDT Wed Jul 23 2025

Showers will continue to work across the eastern U.P. and the Tip of
the Mitt this evening into tonight as a stronger line of showers and
storms is expected to trek into parts of northern Michigan later
this evening and tonight. Most likely TAF sites to be impacted by
storms will be TVC and PLN where drops in CIGs and VSBY are
anticipated with any storms. Primary hazards will be lightning,
strong wind gusts, and brief heavy rainfall. Otherwise, CIGs are
expected to lower to MVFR at CIU late this evening and eventually
down to IFR early Thursday morning. PLN may also experience a drop
to MVFR CIGs late tonight/Thursday morning. Otherwise, VFR
conditions are expected at the remaining northern Michigan TAF sites
Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LHZ348.
     Small Craft Advisory until 8 PM EDT this evening for LMZ342.
     Small Craft Advisory until 5 AM EDT Thursday for LMZ341-
     344>346.

&&

SHORT TERM...FEF
LONG TERM...FEF
AVIATION...DJC
Hazardous weather outlook, Jul 23, 3:30 PM EST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
430 PM EDT Wed Jul 23 2025

MIZ016>018-020>036-041-042-086>088-095>099-242030-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
430 PM EDT Wed Jul 23 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Multiple rounds of showers and storms are likely through tonight,
particularly across the eastern UP and Tip of the Mitt region.
A few storms could be strong to severe, with damaging winds as the
primary concern. Any storms will be capable of torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain and strong to severe thunderstorm chances
exist for northern Lower Michigan on Thursday.

Hot and humid weather is expected Thursday across much of
northern Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-242030-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
430 PM EDT Wed Jul 23 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Multiple rounds of showers and storms are likely through tonight,
particularly across the eastern UP and Tip of the Mitt region,
most likely affecting northern Lake Michigan, Whitefish Bay, and
the St. Marys River. A few storms could be strong to severe, with
damaging winds as the primary concern. Any storms will be capable
of torrential rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms chances spread across all of northern Michigan on
Thursday, especially over the Lake Huron and Lake Michigan waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 122 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benzie

When
July 23, 7:51 PM EST
Where
Benzie County, 2.07 mi N of Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.660, -86.230

Multiple trees reported down in the vicinity of Frankfort, MI, including South Shore Rd.

Thunderstorm Wind, Benzie

When
July 23, 7:51 PM EST
Where
Benzie County, 1.47 mi NNW of Carter Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.640, -85.940

Trees and powerlines down on Thompsonville Highway, south of US-31.

Thunderstorm Wind, Leelanau

When
July 23, 8:05 PM EST
Where
Leelanau County, 0.49 mi E of Glen Arbor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.900, -85.990

Multiple trees and powerlines reported down in Glen Arbor.

Thunderstorm Wind, Grand Traverse

When
July 23, 8:25 PM EST
Where
Grand Traverse County, 2.07 mi S of (Tvc)traverse City A
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.720, -85.580

Emergency Manager for Grand Traverse County reported roof of silo was ripped off, in addition to numerous trees and powerlines down, blocking primary roads.

Thunderstorm Wind, Wexford

When
July 23, 8:33 PM EST
Where
Wexford County, 0.85 mi SW of Sherman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.410, -85.710

Central dispatch reported significant power outages in the vicinity of Mesick.

Thunderstorm Wind, Wexford

When
July 23, 8:52 PM EST
Where
Wexford County, Manton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -85.400

Central dispatch reported significant power outages in the vicinity of Manton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296218, 1296219, 1296222, 1296220, 1296223, 1296226.